August 23, 2013 — According to a study published in Clinical Infectious Diseases this month, antibiotic medications in the fluoroquinolone class have been linked to an increased risk of blood-sugar problems in people with diabetes — including hypoglycemia (low blood-sugar) and hyperglycemia (high blood sugar). The risk is low, estimated to affect less than 1% of diabetic patients who take a fluoroquinolone antibiotic.
Researchers from Taiwan studied records on 78,000 patients who were prescribed a fluoroquinolone from January 2006 to November 2007. They analyzed the number of emergency room visits and hospitalizations related to blood-sugar swings within 30 days of the patients using an antibiotic.
“Our results identified moxifloxacin as the drug associated with the highest risk of hypoglycemia, followed by levofloxacin and ciprofloxacin. Other antibiotics should be considered if dysglycemia is a concern, such as a beta lactam or macrolide.”
The absolute risk of high blood-sugar swings for every 1,000 people was 6.9 people on Avelox, 4 people on Cipro, and 3.9 people on Levaquin. The absolute risk of low blood-sugar swings for every 1,000 people was 10 people on Avelox, 9.3 people on Levaquin, and 7.9 people in Cipro.
Increased use of fluoroquinolone antibiotics has raised concern about severe side effects. All drugs in this class contain fluoride, a neurotoxin, which helps the drug penetrate into tissues to cure bacterial infections. Earlier this month, the FDA also issued warnings about the risk of nerve damage (peripheral neuropathy).
Fluoroquinolone antibiotics include:
- Cipro (ciprofloxacin
- Factive (gemifloxacin)
- Levaquin (levofloxacin)
- Avelox (moxifloxacin)
- Noroxin (norfloxacin)
- And more